Secondary Logo

ISMP to Request Label Change for Epinephrine and Ephedrine

Scheck, Anne

Article

The epinephrine overdose was reported, as many are, anonymously. But this case was different. It wasn't about a close call; it was about the death of an otherwise healthy 16-year-old boy in an emergency department.

“This was the straw that broke the camel's back,” said Michael R. Cohen, ScD, the president of the Institute for Safe Medication Practices (ISMP) in Huntingdon Valley, PA. As a result, the U.S. Pharmacopeia has a new petition sitting on the desk of one of its administrators filed by Dr. Cohen on behalf of the institute requesting a label change.

When this incident report came in from a physician who was “devastated,” it was time to go to the federal government, Dr. Cohen explained. Sources at the U. S. Pharmacopeia confirmed reception of the petition, but declined to comment further.

The petition calls on the agency to change the label in two ways by altering the way in which the name appears on the label and by amending the way in which the concentration is expressed. The first change requested by ISMP would distinguish differences in the ways epinephrine and ephedrine are spelled by capitalizing certain letters (EPInephrine, ePHEDrine). The second requested change would require epinephrine injection concentrations to be expressed only in terms of mg per mL, and expunge terms of ratio, such as 1:1,000, except when the drug is combined with local anesthetics.

Figure

Figure

Such slip-ups arising from sound-alike or look-alike drug names are international in scope, as are dosing errors emanating from ratio uses, according to a survey of the literature. Nearly a decade ago, the ability of hospital doctors to correctly calculate drug doses was demonstrated in a study by the Manchester Royal Infirmary. (Brit Med J 1995;310:1173.) In the wake of such findings, Great Britain instituted “adverse incident” investigators in every trust or health authority in the nation to monitor and track just this kind of confusion.

Back to Top | Article Outline

Drug Name Mistakes

In the United States, similar efforts have resulted in a flurry of publications showing many errors originate not from simple carelessness but from complex drug monikers. Now drug administration errors due to mix-ups caused by similar names are well documented thanks to research at the University of Illinois at Chicago. (Med Care 1999;37[12]:1214.)

“There have been repeated instances of this kind of confusion,” said Bruce Lambert, PhD, an associate professor of pharmacy administration at the University of Illinois at Chicago. As one of the scientists who has discovered some of the most common mistakes due to drug names, Dr. Lambert said “only a tiny fraction are ever reported.”

“This was the straw that broke the camel's back.”

Michael R. Cohen, ScD

“There have been repeated instances of this kind of confusion.”

Bruce Lambert, PhD

“If you don't understand something, just ask.”

Matt Lewin, MD

Though the precise details of the case that prompted ISMP's action remain in strict confidentiality in keeping with the policy of the institute, it has been tracking incidents with epinephrine for the past several years, with similar though less tragic results. Two years ago, in its newsletter Medication Safety Alert, the ISMP recounted several episodes in which ephedrine was administered instead of epinephrine, or vice versa. The errors were caught in time to prevent mortality, but these look-alike labels were identified as problematic, and hospitals were advised to find a way to mark them as separate entities by “highlighting, through boldface, color, circling, or ‘tall-man’ letters.”

Though many emergency physicians seem supportive of the move by ISMP, not all of them think more distinct nomenclature will be the entire answer. At the annual meeting of the American College of Emergency Physicians, some who were asked about the change lauded the efforts, but as one emergency physician, Matt Lewin, MD, pointed out, mistakes are made for reasons other than miscalculated doses and misreading labels.

“A lot of it gets back to communication,” Dr. Lewin said, noting that many near-miss errors are prevented by simply asking: “Have I got this right?” or double-checking an order that seems even slightly questionable.

“If you don't understand something, just ask,” urged Dr. Lewin, an emergency physician at the University of California at San Francisco. “And ask until you understand. There is no shame in that.”

Back to Top | Article Outline

Well-Oiled Team

In fact, one of the earlier epinephrine overdoses reported by ISMP in its publication occurred when a nurse following orders from an angry, ranting resident mistook his order for epinephrine rather than ephedrine, and failed to question him further. When the patient developed tachycardia, an anesthesiologist who happened to be present recognized the problem immediately, ensuring that the patient received appropriate intervention.

There is no substitute for the kind of well-oiled teamwork that can take place in an emergency department that invites cross-checking and shared decision-making, he said. Though label changes are helpful to discriminate between similarly named drugs and other potential sources of confusion, Dr. Lewin said it is prudent to ensure accuracy, especially when you are tired.

“I, for one, have found that no competent nurse will ever let you kill a patient,” Dr. Lewin said, stressing that he turns to the nursing staff or other members of the team for affirmation when in doubt.

“I couldn't agree more,” concurred Dr. Cohen, who said he is certain that the name change is a beneficial step, not a complete solution. He said he is hopeful about the current petition. Noting that federal health authorities have approved name changes before solely on safety concerns, Dr. Lambert agreed with Dr. Cohen that there is precedent for changing the epinephrine and ephedrine labels.

ISMP asked only for a lettering distinction, not a full name change, because the World Health Organization has been promoting the benefits of epinephrine in clinical settings, and has succeeded in raising name recognition in developing nations, Dr. Cohen explained. “We did originally think of [asking for] a change to adrenaline,” he said, “but we think this [lettering change] will help.”

© 2004 Lippincott Williams & Wilkins, Inc.